DRUG INDUCED ACUTE INTERSTITIAL NEPHRITIS ASSOCIATED WITH NEPHROGENIC DIABETES INSIPIDUS

A ATHAVALE1,2,   J MORRIS3,  M  JARDINE1,2,4,  M GALLAGHER1,2,4,  S SEN1,2,  A RITCHIE1,2, A WANG1,2,4

1Department of Renal Medicine, Concord Repatriation General Hospital, Sydney, Australia, 2Concord Clinical School, Faculty of Medicine and Health, University of Sydney, Concord, Australia, 3Department of Endocrinology and Metabolism, Concord Repatriation General Hospital, Concord, Australia, 4Renal and Metabolic Division, The George Institute for Global Health, Sydney, Australia

Background: Acute interstitial nephritis is a common cause of acute kidney injury. Most commonly, acute interstitial nephritis is drug induced, accounting for over 60% of cases. Acute interstitial nephritis is uncommonly associated with nephrogenic diabetes insipidus, but has been reported following treatment with rifampicin and pemetrexed. We report a case of biopsy proven acute interstitial nephritis associated with nephrogenic diabetes insipidus following treatment with temozolomide and sulfamethoxazole-trimethoprim for gliobastoma multiforme.
Case Report: A 53-year-old man presented with a 4-day history of polyuria, polydipsia and nocturia. He had recently undergone temporal lobe resection for glioblastoma multiforme and completed six weeks of adjuvant temozolomide. Concurrently, he was continuing treatment with sulfamethoxazole-trimethoprim 800/160 mg three times weekly for Pneumocystis jiroveci pneumonia prophylaxis. Admission investigations revealed acute kidney injury with a serum creatinine (sCr) of 151 µmol/L (sCr 85 µmol/L two weeks’ earlier). Serum osmolality was 312 mOsm/kg, urine osmolality was 244 mOsm/L and plasma copeptin was 46.8 pmol/L confirming nephrogenic diabetes insipidus. Kidney function deteriorated further (peak sCr 200 µmol/L) and kidney biopsy demonstrated active focal tubulointerstitial change consisting of tubular dilatation, degenerative epithelial change and interstitial inflammation with isolated osinophils.Sulfamethoxazole-trimethoprim was ceased and hydrochlorothiazide 12.5 mg daily commenced for nephrogenic diabetes insipidus. One month later, temozolomide had been recommenced and hydrochlorothiazide increased to 25 mg daily. Polyuria and polydipsia had resolved and kidney function had improved (sCr 125 µmol/L).
Conclusion: We present a novel case of biopsy proven drug induced acute interstitial nephritis with associated nephrogenic diabetes insipidus. We suppose that interstitial nephritis was a result of exposure to sulfamethoxazole-trimethoprim and the resulting interstitial inflammation and tubular toxicity are responsible for development of nephrogenic diabetes insipidus.


Biography:
Akshay is a dual physician trainee in Clinical Pharmacology and Nephrology

Recent Comments
    Categories